ISSN 1234-3099 (print version)

ISSN 2083-5892 (electronic version)

Discussiones Mathematicae Graph Theory

IMPACT FACTOR 2018: 0.741

SCImago Journal Rank (SJR) 2018: 0.763

Rejection Rate (2018-2019): c. 84%

Discussiones Mathematicae Graph Theory


Discussiones Mathematicae Graph Theory 25(3) (2005) 325-329
DOI: 10.7151/dmgt.1285


Zdzisław Skupień

Faculty of Applied Mathematics
AGH University of Science and Technology
al. Mickiewicza 30, 30-059 Kraków, Poland


It is proved that a connected multigraph G which is the union of two edge-disjoint paths has another decomposition into two paths with the same set, U, of endvertices provided that the multigraph is neither a path nor cycle. Moreover, then the number of such decompositions is proved to be even unless the number is three, which occurs exactly if G is a tree homeomorphic with graph of either symbol + or ⊥. A multigraph on n vertices with exactly two traceable pairs is constructed for each n ≥ 3. The Thomason result on hamiltonian pairs is used and is proved to be sharp.

Keywords: graph, multigraph, path decomposition, hamiltonian decomposition, traceable.

2000 Mathematics Subject Classification: 05C70, 05C35, 05C38, 05C45.


[2] S. Lin, Computer solutions of the traveling salesman problem, Bell System Tech. J. 44 (1965) 2245-2269.
[3] Z. Skupień, Sparse hamiltonian 2-decompositions together with numerous Hamilton cycles, submitted.
[4] N.J.A. Sloane, Hamiltonian cycles in a graph of degree four, J. Combin. Theory 6 (1969) 311-312, doi: 10.1016/S0021-9800(69)80093-1.
[5] K.W. Smith, Two-path conjecture, in: [1], Feb. 16, 2001.
[6] A.G. Thomason, Hamiltonian cycles and uniquely edge colourable graphs, in: B. Bollobás, ed., Advances in Graph Theory (Proc. Cambridge Combin. Conf., 1977), Ann. Discrete Math. 3 (1978) (North-Holland, Amsterdam, 1978) pp. 259-268.
[7] D.B. West, Introduction to Graph Theory (Prentice Hall, Upper Saddle River, NJ, 1996).
[8] D. West, in: [1], Feb. 20, 2001.

Received 8 March 2004
Revised 2 November 2004